From the release:
Using mild over-the-counter hydro-cortisone creams to a range of prescription steroid creams, one's skin can become addicted in less than two weeks of usage and develop worsening symptoms that appear to the [sic] be simply spreading Eczema. However the problem is worsening from the medication.Press releases usually contain news. So what is news here? The release was published by a 501 (c) (3) nonprofit called “The International Topical Steroid Addiction Network,” founded by a dermatologist, Marvin Rapaport, and Kelly Palace, a former patient of Rapaport's. Rapaport practices in Beverly Hills, California.
It's not news that strong steroids are bad for you. But I hadn’t heard of the phenomenon described by ITSAN before. As I always do when I hear of unfamiliar scientific or medical concepts, I turned to PubMed, the NIH’s database of published papers. I performed searches for "topical steroid addiction," "corticosteroid addiction," and "steroid addiction." In my experience, well-established concepts leap out of PubMed with thousands of hits.
Topical steroid addiction just barely surfaced above the noise at first. It’s hard to find, but it’s there—in three papers by Rapaport.
But then, as I dug around, more results began to appear. The problem is that the papers all use different words to describe the central condition, which (on the face at least) is most precisely labeled “steroid-induced rosacealike dermatitis,” commonly called “red skin syndrome.” A review for practicing physicians can be found here.
The first case of red skin syndrome was reported in 1957. So “topical steroid addiction,” as described by ITSAN, is a real, if not new, condition. I don’t know how many patients it affects, but according to some PubMed results I found, it is well-known in India and China, where it may be emerging because stronger steroids are now being more widely prescribed--and perhaps more casually used.
In my opinion ITSAN’s site is garish and alarmist (do they really need that banner image of a crying girl?) and their focus on Rapaport comes across as promotional. In the "About Us" section, they ask:
Could the reason for this huge increase [in the incidence of eczema in the West over the past 30 years] be the use of topical steroids causing Steroid Induced (spreading) Eczema, an iatrogenic (adj.where a medical treatment causes a condition) skin disease?In a word: no. But the information on the FAQ section of their site looks useful. If you think topical steroids are your biggest problem, then why not stop cold turkey and see if you experience the flareup and cooldown that seem to be typical of addiction?